Texas, 2005Hail in Texas, April 17, 2005
April 17, 2005 · NWS MAF · 3 events in 2 counties and zones
An isolated supercell thunderstorm propagated southeast out of the plains of southeastern New Mexico during the late evening of the 17th. This storm produced large hail across portions of the Upper Trans Pecos region of west Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm propagated southeast out of the plains of southeastern New Mexico during the late evening of the 17th. This storm produced large hail across portions of the Upper Trans Pecos region of west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 12:17 PM CST, 8 hours 22 minutes earlier.
Area forecast discussion, Apr 17, 12:17 PM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT SUN APR 17 2005
.SHORT TERM...
WATER VAPOR ANIMATION DEPICTS AN UPPER JET STREAK EXTENDING FROM THE
EASTERN PACIFIC WEST OF BAJA CALIFORNIA SUR EAST NORTHEASTWARD TO
OVER CENTRAL CHIHUAHUA. SATELLITE-DERIVED WINDS OF 40 TO 50 M/S ARE
INDICATED AT PRESENT...ABOUT 5 TO 10 M/S GREATER THAN ADVERTISED BY
THE MODELS. THIS JET STREAK IS FORECAST TO INTENSIFY THIS EVENING
AS IT CROSSES THE RIO GRANDE. AT THE SURFACE...MOIST SOUTHEASTERLY
LOW LEVEL FLOW CONTINUES. SKIES ARE CLEARING NICELY ACROSS THE
WESTERN HALF OF THE CWFA...WHERE SBCAPES ARE NOW RUNNING AROUND 800
TO 1200 J/KG.
CONVECTION IS BEGINNING TO DEVELOP OVER THE HIGHER TERRAIN OF THE
SACRAMENTOS...AND WE EXPECT THIS TREND TO CONTINUE...SPREADING EAST
ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH ACROSS THE UPPER
TRANS PECOS LATE THIS AFTERNOON AS LARGE SCALE ASCENT IN RESPONSE TO
JET-INDUCED AGEOSTROPHIC ACCELERATIONS INCREASE. AT THIS TIME...
CONDITIONS APPEAR TO FAVOR SEVERE MULTICELLS OVER MUCH OF
SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN PERMIAN BASIN.
WHILE DEEP LAYER SHEAR FAVORS ROTATING STORMS...MARGINAL LOW LEVEL
THERMODYNAMIC AND KINEMATIC PARAMETERS SUGGEST A LOW TORNADOGENIC
POTENTIAL. CONVECTION SHOULD ORGANIZE INTO CLUSTERS THIS EVENING...
THEN TRANSLATE EAST DURING THE NIGHTTIME HOURS. THE SEVERE THREAT
SHOULD TAPER OFF LATE THIS EVENING...BUT MARGINALLY SEVERE WIND
GUSTS COULD OCCUR AS DOWNDRAFTS MIX HIGHER MOMENTUM AIR TO THE
SURFACE.
POP...QPF...AND WX GRIDS WERE DRAWN IN SUCH A WAY TO RELFECT THE
ABOVE REASONING...WITH THE GREATEST POP/QPF OVER NORTHWESTERN ZONES
THIS EVENING...THEN SHIFTING EAST AFTER MIDNIGHT. HAVE TRENDED THE
WIND AND DEWPOINT GRIDS TOWARD THE NAM12 MODEL...WHILE SKY GRIDS
REFLECT A MIX OF CONVECTION AND AN INCREASE IN GULF STRATUS ACROSS
EASTERN ZONES AFTER 18/09Z. LASTLY...HAVE TRENDED OVERNIGHT LOWS
TOWARD A CONSENSUS OF THE GFS AND NAM MOS SOLUTIONS. THESE
FORECASTS MAY BE A CATEGORY OR SO TOO WARM ACROSS THE NORTH WHEN
CONSIDERING COLD OUTFLOW...AND THUS MAY NEED TO BE UPDATED LATER AS
THE SITUATION DICTATES.
.LONG TERM...
WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE CWA
SOUTHWESTERLY FLOW ALOFT AS AN UPPER LEVEL LOW OVER THE NORTHERN
PACIFIC MOVES INTO THE PACIFIC NORTHWEST. AS A RESULT...ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
MID WEEK. ON THURSDAY AN UPPER LEVEL RIDGE BUILDS OVER THE REGION
AND BRING AN END TO THE PRECIPITATION PROBABILITIES. ADDITIONALLY A
DRYLINE IS EXPECTED TO SHARPEN MONDAY AND BEGIN A SLOW TREK TO THE
EAST.
ON MONDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE
AS THE IT MOVES EAST. GIVEN STEEP MID LEVEL LAPSE RATES...GOOD
CAPES AND BULK SHEARS...SOME OF THE STORMS COULD APPROACH SEVERE
LIMITS. WILL LEAVE SEVERE WORDING OUT OF THE ZONES AT THIS TIME
SINCE HIGH CLOUDINESS AND SOME STRATUS WILL TEND TO INHIBIT AFTERNOON
HEATING AND WILL BE A LIMITING FACTOR FOR THE DEVELOPMENT OF SEVERE
STORMS. WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE HWO.
THE DRY LINE IS EXPECTED TO BE A FACTOR FOR THE AREA/S WEATHER
THROUGH MOST OF THE WEEK. ON TUESDAY...THE DRY LINE WILL ADVANCE TO
THE WESTERN LOW ROLLING PLAINS AND WILL SHIFT THE FOCUS FOR SEVERE
THUNDERSTORMS TO THAT AREA. AN UPPER LEVEL RIDGE IS EXPECTED TO
BUILD INTO THE REGION THE LAST PART OF THE WEEK...SO WILL KEEP THE
FORECAST DRY FROM THURSDAY TO THE END OF THE FORECAST PERIOD.
AFTERNOON TEMPERATURES WILL REMAIN WARM OVER THE CWA THROUGH THE
WEEK. BORDER AREAS CAN EXPECT HIGH TEMPERATURES APPROACHING THE 100
DEGREE MARK BY NEXT WEEKEND. LOWS WILL BE MAINLY IN THE 50S WITH
SOME 40 DEGREE READINGS IN THE MOUNTAINS AND 60S IN THE EXTREME
SOUTHERN SECTIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 79 57 83 / 30 20 20 20
CARLSBAD NM 52 85 56 85 / 30 20 0 0
DRYDEN TX 61 85 60 85 / 30 20 20 20
FORT STOCKTON TX 60 86 59 87 / 30 20 20 10
GUADALUPE PASS TX 54 77 54 78 / 20 10 0 0
HOBBS NM 55 83 56 84 / 30 20 0 0
MARFA TX 51 79 48 80 / 20 10 10 0
MIDLAND INTL AIRPORT TX 59 81 58 85 / 40 20 20 20
ODESSA TX 59 84 59 87 / 40 20 20 20
WINK TX 59 87 58 90 / 40 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
70/54
Hazardous weather outlook, Apr 17, 1:50 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN APR 17 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181950-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT SUN APR 17 2005 (150 PM MDT SUN APR 17 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO NORTH OF A GUADALUPE PASS...
KERMIT...MIDLAND...TO SNYDER LINE.
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS NEAR 60 MPH MAY
ACCOMPANY THE STRONGEST STORMS. DEADLY LIGHTNING AND BRIEF HEAVY
RAINFALL CAN ALSO BE EXPECTED.
A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO. AN UPPER LEVEL DISTURBANCE OVER NORTHERN
MEXICO WILL TRACK EAST TOWARD THE AREA LATE THIS AFTERNOON AND THIS
EVENING. A LAYER OF WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE IS
SUPPRESSING THUNDERSTORM DEVELOPMENT...BUT AS THIS DISTUBANCE
APPROACHES...THE LAYER OF WARM AIR WILL WEAKEN...THEREBY ALLOWING
THUNDERSTORM DEVELOPMENT. THESE STORMS WILL THEN MOVE ACROSS THE
NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST
TEXAS THIS EVENING. THUNDERSTORMS ARE EXPECTED TO WEAKEN GRADUALLY
LATE THIS EVENING AND SEVERE WEATHER IS NOT ANTICIPATED AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON OVER
THE PERMIAN BASIN...THE LOWER TRANS PECOS REGION AND THE WESTERN LOW
ROLLING PLAINS AS A DRYLINE BEGINS TO MOVE EAST ACROSS THE REGION.
THE GREATEST THREATS WILL BE DAMAGING WINDS AND HAIL. THE
POSSIBILITY OF SEVERE THUNDERSTORMS WILL SHIFT EAST INTO THE LOW
ROLLING PLAINS ON TUESDAY AS THE DRYLINE ADVANCES INTO THAT AREA.
OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER
GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY
BE REQUESTED ACROSS SOUTHEASTERN NEW MEXICO EAST ACROSS THE
NORTHERN PERMIAN BASIN SUNDAY AFTERNOON AND EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
Hail, Culberson
- When
- April 17, 8:39 PM CST
- Where
- Culberson County, 44 mi ENE of Pine Spgs
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.133, -104.100
Ping pong ball size hail fell over extreme northeastern Culberson County just west of U.S. Highway 285 during the late evening of the 17th. A National Weather Service volunteer Skywarn spotter surveyed the area the following day, and found evidence of large hail in the scarred landscape where one and a half inch craters littered the open range land.
Hail, Reeves
- When
- April 17, 9:26 PM CST to 9:30 PM CST
- Where
- Reeves County, 16 mi SE of Orla
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.650, -103.700
Quarter to half dollar size hail accumulated to a depth of three inches along U.S. Highway 285 northwest of that highway's intersection with Texas Highway 302. The hail was discovered more than an hour after the storm passed this location, so the actual size of the falling hail was likely larger than indicated. Event time is based on radar.
Hail, Reeves
- When
- April 17, 10:28 PM CST
- Where
- Reeves County, 7 mi NW of Pecos
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.483, -103.567
Quarter size hail was reported along Farm to Market Road 2119 northwest of Pecos.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wyoming, April 17, 20051 injured · $500,000 · 1 event
- Hail and Damaging Wind in New Mexico, April 17, 2005$190,000 · 2.5 in hail · 4 events
- Hail and Damaging Winds in Texas, April 17, 20051.5 in hail · 14 events
- Hail in Oklahoma, April 17, 20051.75 in hail · 5 events
- Hail in Iowa, April 17, 2005$2,000 · 1.75 in hail · 4 events
- Hail in New Mexico, April 17, 20050.75 in hail · 4 events
- Heavy Snow in Alaska, April 17 to 19, 20053 events
- Hail in Texas, April 17, 20051.5 in hail · 3 events
- Hail in South Dakota, April 17, 20051 in hail · 2 events
- Hail in Colorado, April 17, 20050.88 in hail · 2 events
- Debris Flow in Colorado, April 17 to 30, 2005$1,000 · 1 event
- Wildfire in Delaware, April 17, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445593, 5445591, 5445592.